Recall of Panadol children tablets
31 August 2010
The Department of Health (DH) today (August 31) endorsed a recall made by GlaxoSmithKline Ltd. (GSK), a licensed drug wholesaler, of one batch of Panadol for Children Tablet Chewable 120mg (Registration No.: HK-31209, Batch no.: XPH026) from the market due to a mismatch of dosage instructions between the products's package insert and the carton.
The recall was initiated after GSK found that the package insert of the concerned batch carried currently registered dosage instructions based on a child's age while the carton provided new dosage instructions based on a child's weight. Although the new dosage instructions have received DH's approval-in-principle, it may only be used on the condition that the package insert be changed to the new dosage instruction format and its commencement date be agreed by DH.
A DH spokesman explained that the old and new dosage instructions are considered appropriate but the new instructions are more refined, taking into account the child's actual body weight instead of just his/ her age.
Around 4,000 packs of the concerned batch have been sold to about 1,000 retailers in Hong Kong.
The spokesman said that although there is neither safety nor efficacy concern, GSK nevertheless opted for voluntary recall so as to avoid confusion. On assessment, the DH endorsed GSK's decision and will closely monitor the exercise and the development.
GSK has set up a hotline, 3189 8765, for public enquiries.
The DH spokesman urged healthcare professionals and retailers to stop supplying the product to their clients. "People who have used the product should consult healthcare professionals if in doubt," he said.